Allergy to penicillin is a divergent reaction of the immune system to the medication - penicillin. In this case, your immune system badly reacts to penicillin antibiotics that are part of the beta-lactam family of antibiotics. Penicillin treats a variety of bacterial illnesses, destroying the outer wall of the bacterial cells.
Common presentations of an allergic reaction to penicillin antibiotics are hives, redness, and itching. Anaphylaxis, a potentially fatal illness affecting several bodily systems, is one of the most severe responses.
According to research, penicillin allergies may be over-reported, resulting in the prescription of less-appropriate and more expensive antibiotic therapies. When penicillin allergy is suspected, a precise diagnosis is required to offer the best treatment choices in the future. Furthermore, having a penicillin allergy now does not indicate you will always have that allergy. After 10 years, an estimated 80% of patients with penicillin allergies lose their sensitivity to the medicine.
Different antibiotics, particularly ones with comparable chemical characteristics to penicillin, can potentially cause allergic responses as well.1
Causes and mechanisms
Penicillin allergy develops when your immune system gets hypersensitive to the antibiotic, mistaking it for a hazardous chemical and responding to it as if it were a viral or bacterial illness.
You must be exposed to penicillin at least once before your immune system becomes susceptible to it. When your immune system misidentifies penicillin as a hazardous chemical, it produces an antibody against it.
When you take the medication again, these particular antibodies recognise it and guide immune system attacks on the chemical. The chemicals produced during this process cause the signs and symptoms of an allergic response.
Previous penicillin exposure may not be noticeable. Some data shows that tiny levels of it in the food supply may be enough for the immune system to produce an antibody against it.
Penicillins are beta-lactam antibiotics, which are a kind of antibacterial medication. Although the medications' methods in the same family differ, they usually combat infections by targeting the walls of bacterial cells. Cephalosporins are one among the other beta-lactams typically connected with allergic responses
If you have had an allergic response to one form of penicillin, you may be allergic to other varieties of penicillin or cephalosporins.1
The following are the most typical symptoms of a penicillin allergy:1
- Hives or skin rash (raised pink regions of skin)
- Skin itch.
- Congestion in the nose.
- Swelling of the face, hands, and feet
These effects will most likely appear within an hour of taking penicillin. It is rare in adults to have these symptoms developed days to weeks after taking penicillin; Children may experience a response up to 7 days after receiving a penicillin drug (such as amoxicillin).
Anaphylaxis, a severe, life-threatening allergic response, is the most hazardous reaction to penicillin. Call your local emergency services, or go to the emergency room (ER) if you have any of the following symptoms:1
- Swelling all throughout your body
- Wheezing or trouble breathing (dyspnea)
- Low blood pressure
- Your chest is tight
- Vomiting and nausea
- Dizziness or lightheadedness
- Fast and irregular heartbeat
- Syncope (fainting) or loss of consciousness
A penicillin allergy will be diagnosed by a healthcare practitioner following a thorough medical history, physical exam, and testing. If you have serious symptoms that might be life-threatening, your physician will assess them and provide you with prompt treatment.
An allergy test will be performed by your physician to confirm a diagnosis. During an allergy scratch test, your clinician will apply two penicillin components to your skin. Each drop has a scratch in it. After 15 minutes, your provider will examine for skin reactions such as discolouration, itching, and hives.
If the scratch test is negative, your physician may administer an intradermal test, which is a sort of allergy test. Your physician will use a little needle to inject a trace quantity of penicillin under your skin. You'll wait 15 minutes to check whether you have a skin reaction, which will be a raised red lump at the place of the skin poke (akin to a mosquito bite).
If both tests come back negative, you have a low chance of having a severe, acute allergic or anaphylactic reaction to penicillin.
You may need to take penicillin under the supervision of your physician so that they can monitor how you react. You'll be given a dosage of penicillin or another penicillin-like antibiotic, such as amoxicillin, and then monitored for 30 minutes to determine how your body reacts.1,2
Cross-reactivity and alternatives
There are numerous forms of penicillin, which are available as oral medications or as injections. Penicillin comes in several varieties, including:2
- Penicillin G.
Some of the safer alternatives are:
If you are allergic to penicillin, you can take another antibiotic. If your physician prescribes you medication, inform them that you are allergic to penicillin. Most people who have an allergic reaction to penicillin do not have an adverse reaction to other antibiotics.
If the disease for which you began taking penicillin does not improve, your doctor will most likely prescribe an alternative antibiotic, which might include:3
A clinician may prescribe desensitisation treatments in the rare event that no other antibiotic is a safe and effective option. In this therapy, you start with a tiny amount of the medicine and gradually increase it until you can take the appropriate dose without experiencing adverse effects. This might be done in a hospital so that if there is a significant problem, specialist care is accessible. The results of desensitisation therapy may not be lasting. Some people may have to go through it again in their lives.
Management and treatment
If your doctor confirms that you have a penicillin allergy or a suspected allergy, the first step in therapy is to stop taking the medication.
Your doctor may prescribe or recommend an antihistamine, such as diphenhydramine (Benadryl), which can inhibit immune system chemicals generated during an allergic response.
Corticosteroids, either oral or injectable, can be used to alleviate inflammation associated with more severe responses.
Anaphylaxis needs an urgent epinephrine injection as well as medical treatment to keep blood pressure stable and respiration supported.
Outlook and prognosis
If you get prompt treatment from a healthcare practitioner or the emergency department, you should recover entirely following a penicillin-allergic response. Prompt treatment lowers your chances of experiencing life-threatening symptoms.1
Can you develop a penicillin allergy later in life?
For some people, the allergy appears the first time they take the medication. For other people, the response appears later in life since the immune system takes time to produce antibodies.
How common are penicillin allergies?
Penicillin allergies are not very common; less than 10% of the population have penicillin allergies.
What should I do if I suspect a penicillin allergy?
You should tell your healthcare provider and describe the form of the reaction that you have. Keep a medical alert bracelet along with you, or ask your providers when you are in a hospital or any healthcare setting.
Can a penicillin allergy be outgrown?
Many people who are allergic to penicillin may be able to take it again later in life. Most persons with a history of penicillin allergy can safely take the medication again with skin testing and, in certain situations, desensitisation therapy. This is possible since your medication sensitivity might diminish with time. This is not true for everyone.
Penicillin allergy is a hypersensitive immune reaction to penicillin antibiotics. Symptoms range from common, such as hives and itching, to severe, including life-threatening anaphylaxis. Overreporting of penicillin allergies may lead to less suitable antibiotic prescriptions. Diagnosis involves medical history, physical exams, and allergy tests, with prompt treatment for serious symptoms like anaphylactic reactions. Cross-reactivity with similar antibiotics is possible, but safer alternatives exist. Management includes discontinuing penicillin, antihistamines, and corticosteroids, with anaphylaxis requiring urgent epinephrine. The prognosis is favourable with swift treatment, reducing the risk of life-threatening outcomes.
- Patterson RA, Stankewicz HA. Penicillin allergy. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 [cited 2023 Sep 7]. Available from: http://www.ncbi.nlm.nih.gov/books/NBK459320/
- Bhattacharya S. The facts about penicillin allergy: a review. J Adv Pharm Technol Res [Internet]. 2010 [cited 2023 Sep 7];1(1):11–7. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3255391/
- Gonzalez-Estrada A, Radojicic C. Penicillin allergy: A practical guide for clinicians. CCJM [Internet]. 2015 May 1 [cited 2023 Sep 7];82(5):295–300. Available from: https://www.ccjm.org/content/82/5/295